Healthy ADDitude, Part 2
Finally, there was 16-year-old Gwen, who told me that she had not had friends since grade school. She seemed to get along well with her parents, though she preferred to spend time alone, listening to music. Her grades were mediocre, and she was worried about getting into college. She was having trouble falling asleep at night and had little energy.
I learned that Gwen had a history of inattentiveness and organizational problems, as well as a family history of depression. She told me she had been depressed, off and on, since second grade. Her depression did not appear to relate just to school; she was depressed everywhere.
I diagnosed Gwen as having AD/HD, inattentive type. Her grades improved after she began taking stimulant medication, but she remained depressed. I worked with her to understand AD/HD, and also put her on an antidepressant. Her mood brightened within a month, but she will probably remain on her antidepressant for another year.
What about antidepressants?
If depression appears to be secondary, the primary problem (AD/HD, family discord, drug abuse, or some other trigger) must be addressed. Therapy is usually helpful. If depression continues to affect your child's daily routine, even with this help, it's probably best for your child to take an antidepressant.
Most cases of depression involve a deficiency of the neurotransmitter serotonin. For this reason, selective serotonin reuptake inhibitors (SSRIs), which raise serotonin levels, are typically the first approach. If an SSRI proves ineffective, a psychiatrist may prescribe a drug that boosts levels of the neurotransmitter norepinephrine. If the second medication doesn't work either, the psychiatrist might try one that boosts both serotonin and norepinephrine. There's no easy way to tell which neurotransmitter is low, so finding the right drug inevitably involves trial and error.
Once on an antidepressant, a youngster will probably have to take it for about six months. If the depression lifts, the medication will be phased out slowly. If the depression stays away, the medication will no longer be necessary. If the depression returns, medication will be tried for another six months.
Antidepressants can cause a range of side effects, including constipation, irritability, mild hand tremors, heart rhythm disturbances, and fatigue. If any of these prove troublesome, a psychiatrist may substitute another medication. Meds must be switched slowly, with one drug being phased out as another is being phased in. The psychiatrist should monitor the process very carefully.
You may have seen or heard reports in the media indicating that SSRIs increase suicidal thoughts. Are these reports true? Last year, an FDA advisory panel reviewed several studies and concluded that SSRIs can indeed raise the risk of suicidal ideation (thinking about suicide) in children and adolescents. But the panel noted that there was no evidence that these drugs increase the risk of children actually commiting suicide.
In considering the panel's findings, the FDA noted problems with the way data had been collected in some of the studies, and opted against banning SSRIs. Instead, the agency decided to alert physicians to the increased risk of suicidal ideation. My own feeling is that any risk associated with taking an SSRI is likely to be smaller than the risk of leaving depression untreated - since depression itself is known to increase the risk of suicidal ideation andsuicide.
Most adolescents who are depressed do not attempt suicide - even if they talk about doing so. Nevertheless, suicidal thoughts, remarks, or attempts must always be taken seriously. Share your concerns with your child's therapist or psychiatrist. If he or she does not take your concerns seriously, find another mental-health professional.
Perhaps you remember a parent or grandparent who suffered with depression for years. Don't let your child struggle the same way. Treatments are available, and many of them are good.
This article comes from the August/September 2006 issue of ADDitude.